IDEAS home Printed from https://ideas.repec.org/p/hal/journl/hal-00540242.html
   My bibliography  Save this paper

Variability orders and mean differences

Author

Listed:
  • Marco Scarsini

    (GREGH - Groupement de Recherche et d'Etudes en Gestion à HEC - HEC Paris - Ecole des Hautes Etudes Commerciales - CNRS - Centre National de la Recherche Scientifique, Dipartimento di Scienze Economiche e Aziendali - LUISS - Libera Università Internazionale degli Studi Sociali Guido Carli [Roma])

  • Bruno Bassan
  • Michel Denuit

Abstract

Several well-known stochastic orderings are defined in terms of iterated integrals of distribution or survival functions. In this note we will provide necessary conditions for some variability orderings of the above type. These conditions will be based on the comparison of mean differences, which will be written by using the iterated integrals of survival and distribution functions. An interesting by-product of this idea is a curious formula for the variance. A bivariate version of the above results will be provided, as well.

Suggested Citation

  • Marco Scarsini & Bruno Bassan & Michel Denuit, 1999. "Variability orders and mean differences," Post-Print hal-00540242, HAL.
  • Handle: RePEc:hal:journl:hal-00540242
    DOI: 10.1016/S0167-7152(99)00050-4
    as

    Download full text from publisher

    To our knowledge, this item is not available for download. To find whether it is available, there are three options:
    1. Check below whether another version of this item is available online.
    2. Check on the provider's web page whether it is in fact available.
    3. Perform a search for a similarly titled item that would be available.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Ekern, Steinar, 1980. "Increasing Nth degree risk," Economics Letters, Elsevier, vol. 6(4), pages 329-333.
    2. Fishburn, Peter C., 1976. "Continua of stochastic dominance relations for bounded probability distributions," Journal of Mathematical Economics, Elsevier, vol. 3(3), pages 295-311, December.
    3. Fishburn, Peter C., 1980. "Continua of stochastic dominance relations for unbounded probability distributions," Journal of Mathematical Economics, Elsevier, vol. 7(3), pages 271-285, December.
    4. Peter C. Fishburn, 1980. "Stochastic Dominance and Moments of Distributions," Mathematics of Operations Research, INFORMS, vol. 5(1), pages 94-100, February.
    5. Kochar, Subhash C. & Carrière, K. C., 1997. "Connections among various variability orderings," Statistics & Probability Letters, Elsevier, vol. 35(4), pages 327-333, November.
    6. Denuit, Michel & Lefevre, Claude & Mesfioui, M'hamed, 1999. "A class of bivariate stochastic orderings, with applications in actuarial sciences," Insurance: Mathematics and Economics, Elsevier, vol. 24(1-2), pages 31-50, March.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Taizhong Hu & Asok K. Nanda & Huiliang Xie & Zegang Zhu, 2004. "Properties of some stochastic orders: A unified study," Naval Research Logistics (NRL), John Wiley & Sons, vol. 51(2), pages 193-216, March.
    2. Klimczak, Monika & Rychlik, Tomasz, 2004. "Maximum variance of Kth records," Statistics & Probability Letters, Elsevier, vol. 69(4), pages 421-430, October.
    3. Jones, M.C., 2019. "Inverting Khintchine’s relationship and generating length biased data," Statistics & Probability Letters, Elsevier, vol. 154(C), pages 1-1.
    4. Patricia Ortega-Jiménez & Miguel A. Sordo & Alfonso Suárez-Llorens, 2021. "Stochastic Comparisons of Some Distances between Random Variables," Mathematics, MDPI, vol. 9(9), pages 1-14, April.

    Most related items

    These are the items that most often cite the same works as this one and are cited by the same works as this one.
    1. Michel Denuit & Louis Eeckhoudt & Béatrice Rey, 2010. "Some consequences of correlation aversion in decision science," Annals of Operations Research, Springer, vol. 176(1), pages 259-269, April.
    2. Raymond H. Chan & Ephraim Clark & Xu Guo & Wing-Keung Wong, 2020. "New development on the third-order stochastic dominance for risk-averse and risk-seeking investors with application in risk management," Risk Management, Palgrave Macmillan, vol. 22(2), pages 108-132, June.
    3. Denuit, Michel & Liu, Liqun & Meyer, Jack, 2014. "A separation theorem for the weak s-convex orders," Insurance: Mathematics and Economics, Elsevier, vol. 59(C), pages 279-284.
    4. Light, Bar & Perlroth, Andres, 2021. "The Family of Alpha,[a,b] Stochastic Orders: Risk vs. Expected Value," Journal of Mathematical Economics, Elsevier, vol. 96(C).
    5. Michel M. Denuit & Louis Eeckhoudt, 2010. "A General Index of Absolute Risk Attitude," Management Science, INFORMS, vol. 56(4), pages 712-715, April.
    6. Tommaso Lando & Lucio Bertoli-Barsotti, 2019. "Distorted stochastic dominance: a generalized family of stochastic orders," Papers 1909.04767, arXiv.org.
    7. Denuit, Michel & Rey, Béatrice, 2013. "Another look at risk apportionment," Journal of Mathematical Economics, Elsevier, vol. 49(4), pages 335-343.
    8. Loubergé, Henri & Malevergne, Yannick & Rey, Béatrice, 2020. "New Results for additive and multiplicative risk apportionment," Journal of Mathematical Economics, Elsevier, vol. 90(C), pages 140-151.
    9. Guo, Xu & Wong, Wing-Keung & Zhu, Lixing, 2016. "Almost stochastic dominance for risk averters and risk seeker," Finance Research Letters, Elsevier, vol. 19(C), pages 15-21.
    10. Karl Mosler, 1997. "De minimis and equity in risk," Theory and Decision, Springer, vol. 42(3), pages 215-233, May.
    11. Christoph Heinzel, 2014. "Term structure of discount rates under multivariate s-ordered consumption growth," Working Papers SMART 14-01, INRAE UMR SMART.
    12. Sergio Ortobelli & Svetlozar Rachev & Haim Shalit & Frank Fabozzi, 2009. "Orderings and Probability Functionals Consistent with Preferences," Applied Mathematical Finance, Taylor & Francis Journals, vol. 16(1), pages 81-102.
    13. Michel Denuit & Louis Eeckhoudt, 2010. "Bivariate Stochastic Dominance and Substitute Risk-(In)dependent Utilities," Decision Analysis, INFORMS, vol. 7(3), pages 302-312, September.
    14. Lando, Tommaso & Bertoli-Barsotti, Lucio, 2020. "Distorted stochastic dominance: A generalized family of stochastic orders," Journal of Mathematical Economics, Elsevier, vol. 90(C), pages 132-139.
    15. Michel Denuit & Louis Eeckhoudt & Mario Menegatti, 2011. "Correlated risks, bivariate utility and optimal choices," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 46(1), pages 39-54, January.
    16. Louis R. Eeckhoudt & Roger J. A. Laeven, 2022. "Dual Moments and Risk Attitudes," Operations Research, INFORMS, vol. 70(3), pages 1330-1341, May.
    17. Ehsan Azmoodeh & Ozan Hur, 2023. "Multi-fractional Stochastic Dominance: Mathematical Foundations," Papers 2307.08651, arXiv.org.
    18. Iosif Pinelis, 2013. "An optimal three-way stable and monotonic spectrum of bounds on quantiles: a spectrum of coherent measures of financial risk and economic inequality," Papers 1310.6025, arXiv.org.
    19. Aaberge, Rolf & Havnes, Tarjei & Mogstad, Magne, 2013. "A Theory for Ranking Distribution Functions," IZA Discussion Papers 7738, Institute of Labor Economics (IZA).
    20. Gigliarano, Chiara & Figini, Silvia & Muliere, Pietro, 2014. "Making classifier performance comparisons when ROC curves intersect," Computational Statistics & Data Analysis, Elsevier, vol. 77(C), pages 300-312.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:hal:journl:hal-00540242. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a bibliographic reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: CCSD (email available below). General contact details of provider: https://hal.archives-ouvertes.fr/ .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.